new_DPM_site_banner_revised
Play Live Radio
Next Up:
0:00
0:00
Available On Air Stations
Science, Health, Tech

Fentanyl overdose deaths increased threefold in 2015

drugs-take-back.jpg
Delaware Public Media
/

Overdose deaths from a synthetic opioid called Fentanyl are on the rise in the First State.

Fentanyl is more powerful than morphine and used to treat severe pain, according to the National Institute on Drug Abuse. And 31 Delawareans died overdosing on it from January to September this year.

The Department of Health and Social Services says that's almost three times as many as in 2014. Substance abuse and mental health director Mike Barbieri says that may be because Fentanyl creates a stronger high.

"You know, I hate to say it, but it’s supply and demand. People want the best high so they go after the drug that’s going to give it to them. And by adding Fentanyl, you increase the potency."

But he says exposure to Fentanyl, even in small quantities, can be fatal.

"It begins to slow down and or stop those body functions that are automatic, such as breathing and heart rate," he says.

Barbieri says it’s important to note that an overdose can be reversed by the fast-acting drugs Naloxone, also known as Narcan. Police officers and school nurses were given access to those drugs in some Delaware towns earlier this year. They went through supplies even faster than expected.

Nationwide, overdose deaths from synthetic opioids increased 80% from 2013 to 2014.

Related Content